The recent <"https://www.yourlawyer.com/topics/overview/heparin">heparin safety problems have spawned even more concerns about the drug. Baxter International’s decision to suspend heparin manufacturing earlier this year had already stoked fears of a heparin shortage. But as other manufacturers have stepped in to fill the void left by Baxter, medical facilities are receiving shipments of different quantities and strengths than what most practitioners are used to. Heparin is one of the top five drugs associated with medication errors, and pharmacists and others worry that the confusion now surrounding the drug might cause patients to receive improper doses.
Baxter International recalled nearly all its heparin injections in the US after some patients experienced extreme – and in some cases fatal – allergic reactions, including difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that was life threatening after being administered the products. In March, the Food & Drug Administration (FDA) confirmed that it had found oversulfated chondroitin sulfate in samples of the active ingredient used in Baxter heparin. The FDA said the chondroitin sulfate was molecularly changed to mimic heparinâ€™s blood-thinning properties. Baxter, which supplied roughly 50 percent of the heparin injections used in US, temporarily suspended heparin manufacturing, and is said to be considering getting out of the business all together.
Other drug manufacturers have stepped up their production of heparin, and the FDA says a shortage of the vital blood thinner has been avoided. Unlike the single-dose products typically distributed by Baxter, many of the vials now contain larger or more potent quantities. Pharmacists and others are reportedly worried that doctors and nurses may be unfamiliar with new packaging for heparin, and could easily give a patient a more potent dose than intended. The concern is so great, according to an article in Newsday, that the Institute for Safe Medication Practices near Philadelphia is planning to warn about the higher risk of medication error in the next newsletter it sends to the country’s 6,000 hospitals.
Even before the recent problems, heparin overdose was a cause for concern. In February 2007, the FDA and Baxter International issued a two-page safety alert warning of the fatal dangers of mistaking high 10,000 unit and low 10 unit dose vials of heparin. The memo advised hospitals to double-check their inventory to ensure dispensing errors did not occur. The 2007 alert was issued after three infants died in Indiana when they were mistakenly given adult doses. In December 2007, actor Dennis Quaid and his wife named Baxter in a lawsuit after their newborn twins were mistakenly given potentially fatal overdoses of heparin. In addition to the Quaid twins, at least six newborns and two other patients are known to have received an overdose of Heparin since 2001.